Hail, Hancock
- When
- May 26, 10:45 AM CST
- Where
- Hancock County, Diamondhead Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.370, -89.370
A trained spotter reported quarter size hail in Diamondhead.
A cold front moved through southern Mississippi and southeast Louisiana during the daytime hours on May 26. Numerous reports of hail and wind damage were received, as well as several reports of tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
A cold front moved through southern Mississippi and southeast Louisiana during the daytime hours on May 26. Numerous reports of hail and wind damage were received, as well as several reports of tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 26, 3:12 AM CST, 7 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 412 AM CDT THU MAY 26 2011 .SYNOPSIS...AT 7Z SFC LOW WAS RIGHT OVER STL WITH A COLD FRONT STRETCHING SOUTH TO NEAR MEM AND THEN SW THROUGH NCNTRL LA AND INTO EAST TX. BROAD HIGH PRESSURE IS FOUND OVER SCNTRL CANADA AND JUST OFF THE ATLANTIC COAST. MAIN UPPER LVL DISTURBANCE IS MOVING THROUGH THE MID MS VALLEY AND INTO THE OH VALLEY/GRT LAKES REGION. ANOTHER BROAD UPPER LOW IS IN THE PAC NW WHILE RIDGING IS OCCURRING OVER THE CONTINENTAL DIVIDE. /CAB/ && .SHORT TERM...MAIN FCST CONCERN IS IN THE FIRST 6-12 HRS. CURRENT CONVECTION IS ACTUALLY WELL AHEAD OF THE FRONT AND MOVING ACROSS EXTREME SRN MS AND PORTIONS OF SELA. THIS HAS BEEN WEAKENING THROUGH THE MORNING FOR THE MOST PART AS IT MOVES FURTHER AWAY FROM THE MID AND UPPER LVL SUPPORT. EXPECT THIS ACTIVITY TO CONTINUE TO WEAKEN AND EVENTUALLY DISSIPATE THROUGH THE MORNING BUT MAY NOT BE THE END TO RAIN CHANCES THOUGH. AS THE FRONT APPROACHES THE REGION AROUND MIDDAY/AFTN...WE WILL HEAT UP AND BECOME MORE UNSTABLE AND THERE COULD BE JUST ENOUGH FORCING TO HELP SHRA AND TSRA REFIRE ACROSS THE NRN/NERN 3RD OF THE CWA. SOME OF THESE STORMS COULD BE STRONG WITH ISLTD SVR POSSIBLE. WE WILL HAVE INSTABILITY AND EVEN MOVE UNDER THE LFQ OF THE UPPER JET. THE BIGGEST DRAW BACK FROM SVR WILL BE MID LVL SUPPORT. H5 WINDS WILL BE ON THE WEAKER SIDE INITIALLY AND BY THE TIME WE FINALLY GET H5 WINDS OF 40 KTS OR GREATER IT WILL BE ON THE BACK SIDE OF THE TROUGH WITH THE MOISTURE PUSHING EAST OF THE AREA. WITH THAT THE AREA OF GREATEST CONCERN FROM A SVR STANDPOINT WILL BE ACROSS THE NE...MAINLY ALONG AND NE OF A LINE FROM SLIDELL TO MCCOMB. ACTIVITY SHOULD QUICKLY PUSH OFF TO THE EAST LATE THIS AFTN/EARLY THIS EVN AND BEFORE MIDNIGHT WE WILL BE BACK IN A MOSTLY DRY FCST. WE WILL MOVE UNDER NW FLOW FOR A SHORT TIME TONIGHT AND EARLY FRI BUT BY FRI NIGHT RIDGING WILL BUILD ACROSS THE WRN GULF AND TX. THE FRONT WILL STALL OVER THE CWA TODAY/TONIGHT AND QUICKLY RETURN BACK TO THE NORTH AS A WARM FRONT TOMORROW. BY SAT WE WILL BE BACK IN DEEP SRLY FLOW AND BY SAT NIGHT THE MID LVL RIDGE WILL DOMINATE THE REGION WITH THE RIDGE AXIS EXTENDING FROM THE TX COAST NE THROUGH THE SRN APPALACHIANS. THIS IS GOING TO KEEP US UNDER DRY AND RATHER WARM AND MUGGY CONDITIONS THROUGH THE WEEKEND AND INTO THE FORESEEABLE FUTURE. TEMPS WILL BE ABV NORMAL...BOTH HIGHS AND LOWS...WITH HIGHS THIS WEEKEND BACK IN THE LOWER 90S ACROSS MUCH OF THE AREA. .LONG TERM...THE MEDIUM RANGE MDLS START TO HAVE CONTINUITY ISSUES BY LATE MON. THE ECMWF CONTINUES TO BUILD THE RIDGE AND PUSH IT NORTH WITH AN UPPER LOW UNDERCUTTING IT AND RETROGRADING ACROSS THE GULF. THE GFS ON THE OTHER HAND KEEPS THE RIDGE A LITTLE FURTHER SOUTH WITH A WEAKER UPPER LOW RETROGRADING MUCH SLOWER ACROSS THE BAHAMAS AND THEN OVER CUBA LATE IN THE WORK WEEK. ONE GOOD THING IS THAT NO MATTER WHICH ONE WE GO WITH THE SENSIBLE WEATHER REALLY DOESNT CHANGE MUCH BUT WITH THAT SAID IF THE ECMWF IS RIGHT THERE WILL BE SLIGHTLY BETTER RAIN CHANCES NEXT WEEK. WILL STICK CLOSELY TO THE PREVIOUS FCST UNTIL THE MDLS HAVE BETTER CONTINUITY AND CONSISTENCY. SAFE TO SAY CONFIDENCE IS LOW IN THE EVOLUTION OF THE UPPER PATTERN HOWEVER WE ARE LIKELY TO REMAIN MOSTLY DRY AND ONE THE WARMER SIDE OF THINGS. MON THROUGH WED...MID LVL RIDGE WILL CONTINUE TO BUILD ACROSS THE SERN CONUS AND KEEP THE AREA DRY AND HOT. WE ARE MIXING ABV H925 WITH REGULARITY SO WE WILL LOOK MORE AT THE H85 TEMPS WHICH LOOK TO BE AROUND 17-18C MUCH OF NEXT WEEK AND THIS SHOULD CONTINUE TO LEAD TO HIGHS NEAR 90. AT THE SFC HIGH PRESSURE OVER THE ERN CONUS WILL KEEP THE AREA IN WEAK TO MODERATE SRLY TO SERLY FLOW WHICH WILL IN TURN KEEP THE LL MOISTURE UP LEADING TO MUGGY CONDITIONS WITH WARM MORNING LOWS. /CAB/ && .AVIATION... LOW CIGS WILL DEVELOP/PERSIST AT MOST TERMINALS THROUGH THE EARLY MORNING HOURS ALONG WITH A FEW SH/TS. SITES TO THE EAST MAY SEE A FEW TS TODAY AS A FRONT STALLS ALONG THE GULF COAST. SHOULD SEE MOSTLY VFR CONDITIONS TODAY. CURRENT THINKING IS CEILINGS SHOULD STAY AWAY TONIGHT SO WILL KEEP SCT050 IN FOR EACH SITE AND BRING SOME TEMPO GROUPS FOR LOWER CEILINGS THAT SHOULD NOT BE PREVAILING. /TE/ && .MARINE... PERSISTENT SOUTH TO SOUTHEASTERLY WINDS IN THE 10 TO 15 KT RANGE ARE EXPECTED OVER THE NEXT FEW DAYS. A FRONT WILL STALL ON LAND BEFORE MOVING BACK TO THE NORTH FRIDAY KEEPING SOUTHERLY WINDS THROUGH NEXT WEEK. SOME EASING OF WIND SPEEDS LOOKS TO OCCUR OVER THE WEEKEND. WE SHOULD SEE A TRANSFER INTO A MORE EASTERLY REGIME NEXT WEEK. THIS WILL HELP BRING DEEPER MOISTURE TO THE NORTHERN GULF BY THE END OF THE WEEK AS AN EASTERLY WAVE MOVES THROUGH THE GULF. THIS MAY BE ENOUGH TO ERODE THE PERSISTENT CAPPING WE HAVE HAD FOR SO LONG GIVING RISE TO THE FIRST CROP OF NOCTURNAL MARINE TS CELLS. THE CARIBBEAN MAY BE WATCHED BY LATE NEXT WEEK BUT THE GULF COAST WILL SEE AN EXPANSIVE HIGH AMPLITUDE CONTINENTAL RIDGE MOVE INTO THE DEEP SOUTH AND SET UP SHOP BY LATE NEXT WEEK. THIS WOULD NOT ALLOW ANY TROPICAL TYPE SYSTEMS TO MOVE OUR WAY BUT EASTERLY WAVES WOULD STILL BE CAPABLE OF SUBDUCTING THE SOUTHERN PERIPHERY. /TE/ && .PRELIMINARY POINT TEMPS/POPS... MCB 86 58 88 64 / 30 10 0 0 BTR 88 62 90 68 / 30 10 0 0 ASD 88 63 87 67 / 40 20 0 0 MSY 88 68 87 70 / 30 10 0 0 GPT 87 64 85 68 / 30 20 0 0 PQL 87 65 86 64 / 30 20 0 0 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. && SHORT/LONG TERM: CAB AVIATION/MARINE: TE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1049 AM CDT THU MAY 26 2011 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040- 046>050-056>070-MSZ068>071-077-080>082-271600- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL- PEARL RIVER-HANCOCK-HARRISON-JACKSON- 1049 AM CDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...MAINLY ACROSS COASTAL MISSISSIPPI. AN ISOLATED SEVERE STORM OR TWO WILL ALSO BE POSSIBLE ALONG AND NORTH OF A LINE FROM SLIDELL TO MCCOMB THROUGH THIS AFTERNOON. ELSEWHERE...A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE...BUT SEVERE WEATHER IS NOT EXPECTED. THE MAIN THREAT FROM ANY STRONG OR SEVERE THUNDERSTORMS WILL BE STRONG AND DAMAGING STRAIGHT LINE WINDS. HOWEVER...LARGE HAIL OR AN ISOLATED TORNADO CAN NOT BE RULED OUT. FLOOD WARNINGS ARE IN EFFECT FOR THE MISSISSIPPI RIVER...AND FOR SEVERAL POINTS ALONG THE ATCHAFALAYA RIVER. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE MISSISSIPPI RIVER AND FOR SEVERAL POINTS ALONG THE ATCHAFALAYA RIVER. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 95/DM
MSZ081-082-261615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1010 AM CDT THU MAY 26 2011 ...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING JACKSON COUNTY...HARRISON COUNTY... AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 16 MILES SOUTHEAST OF WIGGINS...OR ABOUT 19 MILES NORTHWEST OF VANCLEAVE...MOVING EAST AT 45 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...VANCLEAVE AND WADE THE PRIMARY THREATS FROM THESE STORMS ARE PEA SIZE HAIL AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1018 AM CDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM FUNNEL CLOUD 8 N BILOXI 30.53N 88.93W
05/26/2011 HARRISON MS LAW ENFORCEMENT
A FUNNEL CLOUD WAS SPOTTED NORTH OF I-10 ON CEDAR LAKE
ROAD...HARRISON COUNTY.
&&
JSMSZ082-261645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1045 AM CDT THU MAY 26 2011 ...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING JACKSON COUNTY... AT 1039 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST OF LUCEDALE TO 7 MILES NORTHWEST OF ESCATAWPA...MOVING EAST AT 30 MPH. THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND... ESCATAWPA THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 45 MPH... WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HAIL 3 NW COVINGTON 30.51N 90.15W
05/26/2011 M0.25 INCH ST. TAMMANY LA TRAINED SPOTTER
PEA SIZED HAIL REPORTED ON HIGHWAY 90 NEAR COVINGTON HIGH
SCHOOL.
&&
JSLAZ040-MSZ077-080-081-261715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1116 AM CDT THU MAY 26 2011 ...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING PEARL RIVER COUNTY...HANCOCK COUNTY...ST. TAMMANY PARISH...HARRISON COUNTY... AT 1111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 12 MILES WEST OF PICAYUNE...OR ABOUT 3 MILES SOUTHEAST OF BUSH...MOVING EAST AT 30 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...PICAYUNE...MCNEIL AND POPLARVILLE THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
MSZ077-261715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1123 AM CDT THU MAY 26 2011 ...STRONG THUNDERSTORM MOVING EAST AFFECTING PEARL RIVER COUNTY... AT 1116 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 12 MILES NORTHWEST OF POPLARVILLE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF THE INDICATED COUNTY AND MOTORISTS TRAVELING ON INTERSTATE 59 ACROSS NORTHERN PEARL RIVER COUNTY. THE PRIMARY THREATS FROM THIS STORM ARE SUB SEVERE HAIL UP TO NICKEL SIZE AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
The national radar mosaic for the moment the first event began.
3 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
A trained spotter reported quarter size hail in Diamondhead.
Golf ball size hail was reported on Mississippi Highway 63. The hail covered the roadway and grass. Hail fell from the George County line southward to the town of Wade.
Reports were received of power outages and blown transformers in Vancleave.
A weak tornado touched down about 1/4 mile southwest of the intersection of Mississippi Highway 63 and Mississippi Highway 613, and travelled intermittently for approximately 3 miles to the northeast. A portable office building was flipped over, power lines were blown down, and several trees were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2011Every state in 2011This day in weather historyThe tornado archive for Mississippi, 2011Warnings in Mississippi, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298925, 298927, 298928, 298929, 298945.